Wisconsin, 2002

Hail in Wisconsin, May 5, 2002

May 5, 2002 · NWS MPX · 9 events in 2 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 5, 2:40 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 5, 2:40 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT SUN MAY 5 2002

FORECAST CONCERN NEAR TERM...TEMPERATURE TREND AND EVENING SHOWERS.

SURFACE COLD FRONT EXITING FAR EASTERN PORTION OF THE CWA NOW.  WILL
MENTION LOW POP FOR THE EVENING HERE.  OTHERWISE...CLOUDS TO HOLD
FIRM WITH TEMPERATURES ON THE COOL SIDE.  NORTHEAST/EASTERLY FLOW
WITH SURFACE HIGH MOVING OVER THE REGION WITH CLOUDS EXPECTED TO
HOLD FIRM.  UPPER LEVEL FLOW PATTERN REMAINS SPLIT/POLAR JET TO THE
NORTH AND ACTIVE SUBTROPICAL JET TO THE SOUTH.  COLD FRONT WILL
BECOME STALLED OVER SOUTHERN IA/NORTHERN MO AREA FOR TUESDAY.  SOME
WEAK ISENTROPIC LIFT NOTED OVER CENTRAL MN/SOME RESIDUAL POLAR JET
FORCING OVER THE NORTH.  WILL MENTION LOW POPS OVER MN
PORTION...BUT WILL BE LIGHT.

REAL ACTIVITY DEVELOPS TUESDAY NIGHT/INTO THURSDAY AS SOUTHERN
STREAM/WARM FRONT LIFTS NORTH AHEAD OF UPPER LEVEL TROUGH.  THIS
SHOULD PROMOTE A GOOD SHOT OF RAIN...AND SOME THUNDER INTO SOUTHERN
CWA WEDNESDAY.  AVN DRAGS MUCH COLDER AIR WITH UPPER LOW/TROUGH
MOVING THROUGH.  MAY BE A MIX OF RAIN/SNOW OVER NORTHERN CWA ABOUT
THURSDAY.  ETA KEEP LOWER LEVELS WARM ENOUGH FOR JUST LIQUID THROUGH
60 HOURS ANYWAY.  AGAIN...LEANING A LITTLE MORE TO AVN MOS...BUT
REALLY A BLEND OF NGM/AVN THROUGH 60 HOURS.

EXTENDED...HIGH PRESSURE TO BUILD INTO THE AREA FOR FRIDAY...WITH A
CHANCE OF SHOWERS SATURDAY...POSSIBLY LINGERING INTO SUNDAY.
REGULAR AVN/MRF INDICATED DRY FOR SUNDAY BUT ENSEMBLE FORECASTS
CONTINUED TO BE WET.  MAY BE INDICATING FRONTAL BOUNDARY HANGING UP
OVER SOUTHERN MN THIS PERIOD.  WE HAD A CHANCE GOING FOR SUN...SO
WILL LEAVE IT IN FOR NOW.  WARMING TREND EXPECTED OVER THE WEEKEND.

.MSP...NONE
 DWE

In the hours before

Special weather statement, May 5, 11:48 AM CST, 5 hours 51 minutes before
MNZ041-047>052-054>070-073>078-082>085-091>093-WIZ023-024-026-052045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 PM CDT SUN MAY 5 2002

THE STORM PREDICTION CENTER...INDICATES THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER SOUTHERN MINNESOTA...INTO WEST CENTRAL
WISCONSIN...BEGINNING LATE TONIGHT.  THE RISK AREA IS GENERALLY SOUTH
OF A LINE FROM NEAR ALEXANDRIA...CAMBRIDGE AND NEW RICHMOND
WISCONSIN.  SOME COMMUNITIES INCLUDED ARE THE TWIN CITIES METRO
AREA...MANKATO...ALBERT LEA...OWATONNA AND RED WING IN MINNESOTA.
IN WISCONSIN...THE RISK AREA INCLUDED RIVER FALLS...ELLSWORTH AND
DURAND.

LOW PRESSURE AND A WARM FRONT WILL MOVE ACROSS THE DAKOTAS AND
IOWA TONIGHT...INTO SOUTHERN MINNESOTA.  THIS WILL BRING
WARM AND AND MORE HUMID AIR FROM THE SOUTH INTO SOUTHERN MINNESOTA.
CONDITIONS WILL BE FAVORABLE FOR THUNDERSTORMS NEAR THE SOUTH
DAKOTA BORDER BY EVENING. THE THREAT WILL SPREAD EAST OVERNIGHT.
THE MAIN THREAT FROM ANY SEVERE STORMS WILL BE LARGE HAIL...AND
POSSIBLE STRONG WIND GUSTS.

The radar

The Minneapolis radar (KMPX), 76 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, St. Croix

When
May 5, 5:39 PM CST
Where
St. Croix County, Somerset
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.117, -92.683

Hail, St. Croix

When
May 5, 5:53 PM CST
Where
St. Croix County, Star Prairie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.200, -92.533

Hail, St. Croix

When
May 5, 5:55 PM CST
Where
St. Croix County, New Richmond
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.117, -92.533

Hail, St. Croix

When
May 5, 6:17 PM CST
Where
St. Croix County, Glenwood City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -92.167

Hail, Dunn

When
May 5, 6:20 PM CST
Where
Dunn County, 1 mi N of Downing
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -92.133

Hail, St. Croix

When
May 5, 6:30 PM CST
Where
St. Croix County, North Hudson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.000, -92.767

Hail, Dunn

When
May 5, 6:35 PM CST
Where
Dunn County, Boyceville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.050, -92.033

Hail, St. Croix

When
May 5, 6:40 PM CST
Where
St. Croix County, 8 mi E of Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -92.600

Hail, Dunn

When
May 5, 6:40 PM CST
Where
Dunn County, 5 mi E of Connorsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.133, -92.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300268, 5300269, 5300270, 5300271, 5300272, 5300273, 5300274, 5298675, 5300275.